Continuity of velocity gradients in suspensions of rod-like molecules

Felix Otto*, Athanasios E. Tzavaras

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

56 Scopus citations


We investigate the Doi model for suspensions of rod-like molecules in the dilute regime. For certain parameter values, the velocity gradient vs. stress relation defined by the stationary and homogeneous flow is not rank-one monotone. We then consider the evolution of possibly large perturbations of stationary flows. We prove that, even in the absence of a microscopic cut-off, discontinuities in the velocity gradient cannot occur in finite time. The proof relies on a novel type of estimate for the Smoluchowski equation.

Original languageEnglish (US)
Pages (from-to)729-758
Number of pages30
JournalCommunications in Mathematical Physics
Issue number3
StatePublished - Feb 2008
Externally publishedYes

ASJC Scopus subject areas

  • Statistical and Nonlinear Physics
  • Mathematical Physics


Dive into the research topics of 'Continuity of velocity gradients in suspensions of rod-like molecules'. Together they form a unique fingerprint.

Cite this